Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Tucson, AZ

August 8, 2005Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 7:38 PM MST for Graham County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 7:38 PM MST (02:38 UTC)
Expired
Aug 8, 2005, 8:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 122 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090240
FFWTWC
AZC009-090415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
738 PM MST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SAFFORD

* UNTIL 915 PM MST

* AT 731 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS EXTENDING IN A LINE FROM SAFFORD TO 10 
  MILES SOUTHWEST OF SAFFORD...MOVING NORTHWEST AT 10 MPH. DOPPLER 
  RADAR INDICATED THAT THE HEAVIEST RAINFALL OCCURRED ALONG HIGHWAY 
  366 AT THE BASE OF MOUNT GRAHAM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

LAT...LON 3261 10980 3267 10966 3290 10967 3280 10996

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 090337
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
835 PM MST MON AUG 8 2005

AZC009-090415-
GRAHAM AZ-
835 PM MST MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM MST FOR CENTRAL
GRAHAM COUNTY...

AT 827 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM MOVING NORTHWEST OF MOUNT GRAHAM AROUND 15 
MPH. RADAR INDICATED THAT UP TO TWO INCHES OF RAIN MAY HAVE FALLEN 
IN GRAVEYARD WASH AND ALSO ALONG STATE HIGHWAY 366 BETWEEN THE BASE 
OF THE MOUNTAIN AND U.S. HIGHWAY 191

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3261 10980 3267 10966 3290 10967 3280 10996

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:54 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 1:54 PM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST MON AUG 8 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...SLOW-MOVING TSTMS HAVE INDEED FIRED WITH ONLY A COUPLE
OF HOURS OF SUNSHINE TODAY. HOWEVER THEY HAVE BEEN EITHER STAYING
NEAR THE MOUNTAINS OR TRYING TO TRAVEL ALONG SHARPENING DIFFERENTIAL
HEATING BOUNDARIES. AS MENTIONED EARLIER...UPPER LEVEL SUPPORT
REMAINS DECENT WITH SEVERAL WEAK DISTURBANCES TO WORK ON. GIVEN OUR
MOIST ADIABATIC PROFILE...IT WILL NOT TAKE MUCH TO KEEP AT LEAST
SOME TSTMS GOING WELL INTO THE NIGHT. ONE POTENTIALLY IMPORTANT
TREND SINCE NOON IS THAT ANVILS HAVE EITHER BEEN STATIONARY OR
DRIFTING NW WITH THE CELLS. THIS HAS CAUSED A FEW OF THEM TO EITHER
BACKBUILD OR NOT TRAVEL VERY FAR NW BEFORE WEAKENING. HAVE DEBATED
ALL DAY ABOUT ISSUING A WATCH...BUT THE COVERAGE IS SIMPLY NOT
COMING TOGETHER ENOUGH FOR WIDESPREAD PROBLEMS. INSTEAD...WELL
MAINTAIN +RA WORDING AND FOCUS THE HIGHEST POPS OVER CENTRAL PIMA
WHERE THINGS APPEAR TO BE COMING TOGETHER THE BEST.

WE SEE NO REASON TO BACK OFF THE MID-HIGH GRADE MONSOON FORECAST ANY
TIME SOON. DEPENDING ON HOW WIDESPREAD ACTIVITY IS TONIGHT...TUE
COULD BE QUITE ACTIVE AS THE UPPER LEVELS DRY OUT SLIGHTLY BUT
REMAIN DIFFLUENT WITH LOW STATIC STABILITY. AS IT OCCASIONALLY DOES
IN EARLY AUG...THE GFS TRIED OVER THE WEEKEND TO SELL US A BILL OF
GOODS BY PUSHING A DECENT AND DRYING TROUGH INLAND LATER IN THE
WEEK. WE DID NOT BUY INTO IT...AND THAT WAS A GOOD THING. THE LATEST
GFS NOW AGREES WITH THE UKMET AND ECMWF IN LIFTING THE TROUGH WELL
TO OUR N AND LEAVING A MEANDERING UPPER HIGH OVER N AZ AND/OR N NM.
DRIER AIR DOES TRY TO PUSH INTO SE AZ WED ON BOTH THE 12Z GFS AND
ETA...BUT FROM THE E AND ONLY ABOVE 500MB. MEANWHILE THE LOW LEVELS
SHOW NO SIGN OF DRYING OUT THROUGH DAY 7. WE MAY INDEED LOSE SOME
COVERAGE STARTING WED...BUT IF ANYTHING WE MAY ACTUALLY GAIN SOME
INTENSITY AND ORGANIZATION AS THE VERY WEAK MEANDERING FLOW BECOME A
BIT STRONGER OUT OF THE E-SE. WILL CONTINUE WITH SLIGHTLY ABOVE
CLIMO POPS UNTIL WE SEE EMPHATIC DRYING ACTUALLY SHOW ITSELF.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. HAVE BEGUN TO CARRY MOUNTAINTOP OBSCURATIONS DUE TO THE
UNUSUALLY LOW CUMULUS CLOUD BASES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST MON AUG 8 2005

AZZ019-029>035-091800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1140 AM MST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN
LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE
DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY
MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY.
WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY
RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A
MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE
COUNTY.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG
THE GULF OF CALIFORNIA INTO SRN CALIFORNIA.

A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE
IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST
OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA
SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND
COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING.

NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL
18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS
AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE.
THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH
ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS.

SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN
FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:16 PM MSTFlash Flood WarningTWCCochise
Aug 9, 12:04 PM MSTFlash Flood WarningTWCPima56 min
Aug 9, 1:55 PM MSTFlash Flood WarningTWCPima2 hr
Aug 9, 4:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz37 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.